Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 24, NWS Brownsville, TX

June 5, 2008Jim Hogg County, Starr County, Zapata County, Texas

NWS Brownsville, TX issued this red flag warning at Jun 5, 2008, 2:31 AM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It took effect at Jun 5, 2008, 2:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2008, 2:31 AM CDT (07:31 UTC)
In effect from
Jun 5, 2008, 2:00 PM CDT
Expired
Jun 5, 2008, 7:00 PM CDT
In force
5 hr
Issued by
NWS Brownsville, TX

Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 168 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 050731
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
231 AM CDT THU JUN 5 2008

...STRONG WINDS TO INCREASE INLAND FIRE DANGER ON THURSDAY...

.SOUTHEAST TO SOUTH WINDS THURSDAY ARE EXPECTED TO BECOME STRONG
AND GUSTY DURING THE DAY...INCREASING THE THREAT OF WILDFIRES. IN
ADDITION...THE CONTINUED DROUGHT WILL CONTRIBUTE TO DRY FUELS.
HUMIDITY WILL DECREASE TO BETWEEN 25 AND 40 PERCENT THURSDAY
AFTERNOON.

TXZ250-253-050845-
/O.CAN.KBRO.FW.A.0019.080605T1500Z-080606T0000Z/
BROOKS-HIDALGO-
231 AM CDT THU JUN 5 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE
FIRE WEATHER WATCH. 

RH VALUES WILL REMAIN ABOVE THE 35 PERCENT THRESHOLD...THUS THE
FIRE WEATHER WATCH HAS BEEN CANCELLED. THREATENING FIRE WEATHER
CONDITIONS WILL STILL EXIST WITH 20 FOOT WINDS REACHING 25 MILES
PER HOUR DURING THE DAY.

$$

TXZ248-249-252-051530-
/O.UPG.KBRO.FW.A.0019.080605T1500Z-080606T0000Z/
/O.NEW.KBRO.FW.W.0024.080605T1900Z-080606T0000Z/
ZAPATA-JIM HOGG-STARR-
231 AM CDT THU JUN 5 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING.

STRONG AND GUSTY SOUTHEAST TO SOUTH WINDS WILL COMBINE WITH
PERSISTENT DRY FUELS AND LOWER HUMIDITY THURSDAY TO PRODUCE
ERRATIC WILDFIRE BEHAVIOR.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS
INCLUDE THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR
2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER.
THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jun 5, 2:26 AM CDT, 5 minutes earlier.

Area forecast discussion, Jun 5, 2:26 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
226 AM CDT THU JUN 5 2008

.DISCUSSION...
ONE MORE DAY OF HOT WEATHER IN STORE FOR THE VALLEY BEFORE
SIGNIFICANT PATTERN CHANGE BEGINS TO SHOW ACROSS SOUTH TEXAS.
STRONG LOW PRESSURE DEEPENING IN WEST KANSAS WILL BRING ANOTHER
VERY WINDY DAY FOR THE REGION. SUSTAINED WINDS OF 30 MPH WITH
GUSTS TO 40 CAN BE EXPECTED TODAY AND ARE ALREADY NOTED JUST OFF
THE SFC...SO WILL BE POSTING WIND ADVISORY FOR THE DAY. PW VALUES
OF 1.5 INCHES LAST NIGHT WILL JUMP UP TO 2 INCHES BY TOMORROW
MORNING...WHILE UPPER RIDGE THAT DOMINATED THE LAST 2 WEEKS
COMPLETES ITS TRANSIT INTO THE SOUTHEASTERN US. DEEP MOISTURE WILL
ALLOW SEABREEZE TO BEGIN TO FORM UP STARTING TOMORROW. WINDY
CONDITIONS TOMORROW MAY KEEP SHEAR FACTOR TOO STRONG FOR
WIDESPREAD SEABREEZE SHOWERS...BUT WONT COMPLETELY ELIMINATE
SHOWER AND THUNDERSTORM CHANCES FRIDAY. LIGHTER WINDS OVER THE
WEEKEND WILL BRING A VERY GOOD CHANCE FOR RAINFALL...ESPECIALLY
CLOSER TO THE COAST. WITH PW VALUES ABOVE 2 INCHES...HEAVY
RAINFALL CAN BE EXPECTED WITH ANY PRECIPITATION THAT DEVELOPS.
DEEP SOUTHEAST FLOW SFC AND ALOFT WILL CONTINUE INTO THE MIDDLE OF
NEXT WEEK...WITH SEABREEZE CHANCES CONTINUING. WIDESPREAD RAINFALL
WILL KEEP BRING TEMPERATURES BACK DOWN TO NEAR NORMAL WITH HIGHS
IN THE LOWER 90S AND LOWS IN THE LOW TO MID 70S.

&&

.AVIATION...
SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE LOW CLOUDS
STREAMING ACROSS THE COASTAL SECTIONS OF THE CWA THIS MRNG. MVFR
CONDITIONS SHOULD CONTINUE OVERNIGHT AS STRONG LOW LEVEL SOUTHEAST
WINDS BRING MOISTURE OVER THE SOUTHWEST GULF OF MEXICO TOWARDS THE
LOWER TX COAST. WINDS ARE EXPECTED TO INCREASE THURSDAY WITH THE
STRONG PRESSURE GRADIENT ACROSS DEEP SOUTH TX.

&&

.MARINE...
SEAS WERE AT 8 FEET WITH SOUTHEAST WINDS 21G27 KNOTS AT BUOY020
THIS MORNING. ATMOSPHERIC MDLS ALONG WITH GLOBAL WAVE WATCH SEA
STATE MDLS SUGGEST THAT DISTURBED GULF WX BEGINNING FRIDAY WILL
NOT EASE SOON...WITH SEA HEIGHTS AND WINDS AT OR NEAR SMALL CRAFT
ADVISORY CRITERIA THROUGH MOST OF THE NEXT FIVE DAYS. SCA FOR ALL
MARINE AREAS ARE POSTED NOW THROUGH 03Z FRIDAY. RIP CURRENT RISKS
WILL BE HIGH FOR SEVERAL DAYS...AND LIKELY REMAIN HIGH THROUGH
NEXT WEEK. HAVE ADJUSTED WAVE HEIGHTS TO THE LATEST MDL
PROJECTIONS.

&&

.FIRE WEATHER...
WINDS OF 20 TO 25 MPH AT THE 20FT LEVEL AND RH VALUES OF 25 TO 35
PERCENT HAVE NECESSITATED A RED FLAG WARNING FOR THIS AFTERNOON
FOR THE WESTERNMOST COUNTIES OF THE CWA. RAINFALL LAST MONTH IN
THAT REGION HAS DRIED DURING THE RECENT HEAT WAVE...CREATING
TINDER DRY CONDITIONS AGAIN SIMILAR TO CONDITIONS EARLIER IN THE
YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  92  79  91  81 /  10  10  20  30
BROWNSVILLE          93  79  92  78 /  10  10  20  30
HARLINGEN            96  77  93  77 /  10  10  20  30
MCALLEN              97  77  95  77 /   0   0  10  30
RIO GRANDE CITY     101  77  98  76 /   0   0   0  30
SOUTH PADRE ISLAND   89  80  90  80 /  10  10  10  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR TXZ248-249-252.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR TXZ248>257.

GM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR GMZ130-132-
     135-150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/58
Hazardous weather outlook, Jun 4, 6:30 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 PM CDT WED JUN 4 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-051015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
630 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL MARINE AREAS OF DEEP
SOUTH TEXAS. A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG AREA
BEACHES OF THE LOWER TEXAS COAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOUTHEAST TO SOUTH WINDS THURSDAY ARE EXPECTED TO BECOME STRONG AND
GUSTY DURING THE DAY...INCREASING THE THREAT OF WILDFIRES. IN
ADDITION...THE CONTINUED DROUGHT WILL CONTRIBUTE TO DRY FUELS.
THEREFORE...A FIRE WEATHER WATCH IS IN EFFECT FOR WESTERN PORTIONS
OF DEEP SOUTH TEXAS THURSDAY. SMALL CRAFT ADVISORIES ARE POSSIBLE
THURSDAY. IN ADDITION...A MODERATE TO HIGH RISK OF RIP CURRENTS IS
EXPECTED TO PERSIST THURSDAY ALONG AREA BEACHES OF THE LOWER TEXAS
COAST. SHOWERS AND THUNDERSTORMS WILL BEGIN FRIDAY AND INCREASE
SATURDAY THROUGH TUESDAY AS AN EASTERLY WAVE MOVES FROM THE ADJACENT
GULF OF MEXICO WEST OVER OUR REGION. HEAVY RAINFALL COULD CAUSE
LOCALIZED FLOODING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PHILO/CASTILLO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:20 AM CDTWind AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more13 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.